CaltechAUTHORS
  A Caltech Library Service

Implications of Pareto efficiency for two-agent (household) choice

Echenique, Federico and Ivanov, Lozan (2011) Implications of Pareto efficiency for two-agent (household) choice. Journal of Mathematical Economics, 47 (2). pp. 129-136. ISSN 0304-4068. https://resolver.caltech.edu/CaltechAUTHORS:20110713-073733616

[img] PDF (sswp 1308 - published) - Published Version
Restricted to Caltech community only
See Usage Policy.

349Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20110713-073733616

Abstract

We study when two-member household choice behavior is compatible with Pareto optimality. We ask when an external observer of household choices, who does not know the individuals’ preferences, can rationalize the choices as being Pareto-optimal. Our main contribution is to reduce the problem of rationalization to a graph-coloring problem. As a result, we obtain simple tests for Pareto optimal choice behavior. In addition to the tests, and using our graph-theoretic representation, we show that Pareto rationalization is equivalent to a system of quadratic equations being solvable.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.jmateco.2011.01.001DOIUNSPECIFIED
http://www.sciencedirect.com/science/article/pii/S0304406811000024PublisherUNSPECIFIED
Additional Information:© 2011 Elsevier B.V. Received 27 February 2010; revised 11 September 2010; accepted 4 January 2011. Available online 26 January 2011. We thank Leeat Yariv for comments on an earlier draft. We are also very grateful to an anonymous referee for his/her thoughtful comments. Our research was supported by the Lee Center at Caltech.
Funders:
Funding AgencyGrant Number
Caltech Lee Center UNSPECIFIED
Subject Keywords:Revealed preference; Choice theory; Pareto efficiency
Issue or Number:2
Record Number:CaltechAUTHORS:20110713-073733616
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20110713-073733616
Official Citation:Federico Echenique, Lozan Ivanov, Implications of Pareto efficiency for two-agent (household) choice, Journal of Mathematical Economics, Volume 47, Issue 2, March 2011, Pages 129-136, ISSN 0304-4068, DOI: 10.1016/j.jmateco.2011.01.001. (http://www.sciencedirect.com/science/article/pii/S0304406811000024
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:24396
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:13 Jul 2011 16:49
Last Modified:03 Oct 2019 02:56

Repository Staff Only: item control page